Risks with leaving discontinued infusions connected to the patient
Error reports sent to us recently included two incidents in which discontinued high-alert medication infusions were not disconnected from patients. In one case, norepinephrine was discontinued for a patient, but the bag was left hanging on the intravenous (IV) pole. The tubing was also left in the pump and connected to the patient. Later, a nurse utilizing interoperability to infuse an antibiotic inadvertently scanned the channel that had the discontinued norepinephrine infusion. This action restarted the norepinephrine infusion, and the patient received 75 mL from the 4 mg/250 mL bag over 45 minutes. The patient experienced supraventricular tachycardia, which required medical treatment to resolve.
In the other case, which happened in a labor and delivery unit, a woman in labor was receiving an oxytocin infusion. The infusion was stopped, and the tubing was removed from the Baxter SIGMA Spectrum pump, but the infusion was left connected to the patient. For some reason, oxytocin subsequently infused via free-flow into the patient. Once realized, the uncontrolled infusion was stopped, but the patient required an emergent cesarean section, and her baby had a low Apgar score. Fortunately, both mother and baby recovered without any long-term effects. The hospital is investigating and conducting a root cause analysis to determine why free-flow protection failed when the tubing was removed from the pump.
While a discontinued medication infusion may be needed again later and keeping the same medication bag may save time and resources needed to prepare a new bag, safety comes first. Discontinued infusions should be immediately disconnected from the patient, removed from the pump, and discarded. Stopped or paused infusions also should be immediately disconnected from the patient, removed from the pump, and discarded within a reasonable timeframe if not restarted. Tubing should be traced by hand from the solution container to the pump, and then to the patient for verification of the proper pump/channel and route of administration immediately prior to starting or changing the rate of the infusion. This is especially important with interoperability to ensure the medication hanging over the pump channel matches the medication the patient is supposed to receive.
Access this Free Resource
You must be logged in to view and download this document.